Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 27, NWS Quad Cities, IA

July 31, 2024Jefferson County, Keokuk County, Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 31, 2024, 4:45 AM CDT for Jefferson County, Keokuk County, Van Buren County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2024, 4:45 AM CDT (09:45 UTC)
Expired
Jul 31, 2024, 10:45 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, IA, Keokuk County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-476 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:13 AM CDT, 1 hour 32 minutes earlier. Its key messages:

  • Thunderstorms and rain showers are possible through mid morning. Severe storms are possible with damaging winds and heavy rainfall the main risks
  • A flood watch remains in effect south of Interstate 80 through 10 AM Wednesday.
  • Chances of showers and thunderstorms remain in the forecast through Friday. There is severe potential Wednesday night into early Thursday.
  • Quiet weather with dry conditions are forecast for this weekend into early next week.
Area forecast discussion, Jul 31, 3:13 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
313 AM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Thunderstorms and rain showers are possible through mid
  morning. Severe storms are possible with damaging winds and
  heavy rainfall the main risks

- A flood watch remains in effect south of Interstate 80 through
  10 AM Wednesday.

- Chances of showers and thunderstorms remain in the forecast
  through Friday. There is severe potential Wednesday night into
  early Thursday.

- Quiet weather with dry conditions are forecast for this
  weekend into early next week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 218 AM CDT Wed Jul 31 2024

At 3 AM, a cluster of thunderstorms stretched from near KOTM
northwestward to KAMW. A warm front stretched from west central
Iowa southeastward into northeast Missouri and central
Illinois. A shortwave was evident on water vapor in eastern
Nebraska and western Iowa. Temperatures across the area ranged
from 66 degrees at Savanna and Monticello to 71 degrees a
Freeport and Fort Madison. Dewpoints are in the mid to upper
60s.

Large scale models have consistently shown a subtle shortwave
moving across the area this morning through 18 UTC. A most
unstable CAPE gradient sits across the area this morning ranging
from 1000 J/KG across far northwest Illinois to 3000 J/KG in
central Iowa. There is roughly 30 to 40 knots of 0 to 6 km shear
across the area. Storms are expected to move eastward across
central Iowa before diving southeastward across eastern Iowa.
Damaging winds and heavy rain appear to be the main threats. A
flood watch remains in effect through 10 AM Wednesday. PWATs
across the area range from 1.75 to 2.0 inches.

In the wake of the morning activity, ridging is forecast to
build into the area for the daytime hours. Given the cloud cover
and potential morning storms, have decided to lower
temperatures and dewpoints slightly for today. High
temperatures on Wednesday will be in the upper 80s to around 90
with dewpoints building into the lower to mid 70s. This will
yield heat indices in the upper 90s across the area this
afternoon. If cloud cover is less through the day, this will
allow for warmer temperatures and may result in the need for a
heat advisory.

Tonight, a 500 mb trough is forecast to move across the region
after 06 UTC and continue into Thursday. This will spread
stronger lift across the area with more widespread shower and
thunderstorm activity across the area as potential MCS moves
into eastern Iowa during the evening and overnight hours.
Damaging winds and heavy rain are once again the main threats.
Low temperatures on Thursday morning are forecast to be in the
lower to mid 70s.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 218 AM CDT Wed Jul 31 2024

The 500 MB trough from Wednesday night will slowly move eastward
and linger across the region through Friday. The best chances
for showers and storms will be through the day on Thursday but
with cyclonic flow aloft continuing into Friday, afternoon
scattered showers and storms are possible.

In the wake of Thursday storm system, 500 MB ridging will
rebound farther to the west across the intermountain west
states. Locally, high pressure is forecast to bring quiet
weather through Sunday but also high temperatures on Saturday
and Sunday in the upper 80s to lower 90s. Currently dewpoints
are forecast to be in the lower 70s with heat indices in the
upper 90s.

Early next week, a shortwave trough rotating around a deep upper
level low in northeast Canada will dig into the Upper Great
Lakes and slowly sink southward. The current forecast has
increasing chances of showers and storms sinking southward
across the area with the digging wave. High temperatures on
Monday and Tuesday will be in the mid to upper 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1238 AM CDT Wed Jul 31 2024

A weak storm system is forecast to impact eastern Iowa TAF sites
from 08 to 15 UTC Wednesday with the potential for MVFR to IFR
ceilings and visibilities in the strongest storms along with
wind gusts exceeding 40 knots. Placed prob30s in the TAFs to
account for this as confidence is lower on the timing and
location at each TAF site. This will be followed by a period of
quiet weather as high pressure moves across the area through 00
UTC on Thursday. There is the potential for another round of
storms after 00 UTC on Thursday as a stronger storm system moves
into the region.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for IAZ063-076>078-
     087>089-098-099.
IL...Flood Watch until 10 AM CDT this morning for ILZ024>026-034-
     035.
MO...Flood Watch until 10 AM CDT this morning for MOZ009-010.

&&

SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
Hazardous weather outlook, Jul 31, 3:23 AM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
323 AM CDT Wed Jul 31 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
323 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Two rounds of thunderstorms are possible. The first is this
morning with the second coming Wednesday night. Damaging winds
and heavy rainfall are the main threats. There is a Slight or
level 2 out of 5 Risk of severe storms for most of eastern Iowa,
northwest Illinois and far northeast Missouri. There is a Marginal
or level 1 out of 5 risk of severe storms for far northwest
Illinois.

The flash flood threat continues for counties to the south of
Interstate 80 due to recent heavy rains in the area. Several
inches of rain are possible in a short period of time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Chances of thunderstorms remain in the forecast through Friday
morning. Some of the storms could be strong to severe on
Thursday. There is a Marginal or level 1 out of 5 risk of severe
storms for most of the outlook area on Thursday. There is a Slight
or level 2 out of 5 risk of severe storms for Henry, Bureau, and
Putnam Counties in Illinois on Thursday. Damaging winds will
continue to be the main risk.

Very warm and humid conditions will continue through Thursday
with heat headlines possible, but this depends on convective
trends and cloud debris.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this morning and again tonight.

GENERAL STORM MOTION OF THE DAY:

To the southeast at 30 to 40 mph.

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:03 AM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren42 min
Jul 31, 4:43 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren47 min
Jul 31, 5:18 AM CDTSpecial Weather StatementDVNJones, Linn57 min
Jul 31, 5:28 AM CDTSevere Thunderstorm WarningDVNDes Moines, Lee62 min
Jul 31, 5:53 AM CDTSpecial Weather StatementDVNClinton, Jackson67 min
Jul 31, 6:39 AM CDTSpecial Weather StatementDVNJackson66 min
Jul 31, 7:01 AM CDTSpecial Weather StatementDVNLee, Van Buren59 min
Jul 31, 10:20 AM CDTSevere Thunderstorm WarningDVNJefferson, Van Buren40 min
Jul 31, 10:42 AM CDTSevere Thunderstorm WarningDVNLee, Van Buren48 min
Jul 31, 11:06 AM CDTRiver Flood WarningDVNLee35 hr
Jul 31, 11:15 AM CDTSpecial Weather StatementDVNVan Buren30 min
Jul 31, 11:38 AM CDTFlash Flood WarningDVNJefferson, Lee, Van Buren4 hr
Jul 31, 6:30 AM CDTSpecial Weather StatementDVNMcDonough, Warren45 min
Jul 31, 8:01 AM CDTSpecial Weather StatementDVNHancock44 min
Jul 31, 8:04 AM CDTSpecial Weather StatementDVNHancock, McDonough41 min
Jul 31, 11:06 AM CDTRiver Flood WarningDVNHancock24 hr
Jul 31, 12:47 PM CDTSpecial Weather StatementDVNHancock58 min
Jul 31, 1:09 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock35 min
Jul 31, 8:10 AM CDTSpecial Weather StatementDVNClark, Scotland50 min
Jul 31, 11:47 AM CDTSpecial Weather StatementDVNClark58 min
Jul 31, 11:59 AM CDTSevere Thunderstorm WarningDVNScotland46 min
Jul 31, 1:47 PM CDTFlash Flood WarningDVNClark, Scotland2 hr
Jul 31, 3:11 PM CDTRiver Flood WarningDVNClark19 hr

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.